Colorado, 2003

Heavy Snow in Colorado, March 1 to 2, 2003

March 1 to 2, 2003 · NWS BOU · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 1, 1:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 1, 1:19 PM MST, 1 hour 41 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
120 PM MST SAT MAR 01 2003

SHORT TERM DISCUSSION: SFC CDFNT CERTAINLY MOVD THRU THE AREA
QUICKLY THIS MRNG.  FNT WELL S OF THE FCST AREA WITH BREEZY N-NELY
WNDS AT MANY PLACES THIS AFTN.  NICE-LOOKING CU FIELD DVLPG ATTM...
AND STILL XPCTG SNOW SHWRS TO REALLY GET GOING AT ANY TIME. MDLS
HAVE BEEN REMARKABLY CONSISTANT WITH THIS EVENT AND CANNOT FIND ANY
REASON TO DEVIATE FM CUR FCST.  MAIN PERIOD OF ACCUMULATION SHUD BE
FROM 5-9 PM WHENCE THE LIFT AND UPSLOPE WL OVERLAP.  WND VECTOR
DURING THIS TIME WL BE A LTL MORE NLY AS OPPOSED TO NELY WHICH SHUD
SERVE TO PLACE THE HEAVIEST SNOW TOTALS IN ZN 41 AND SRN 36. SINCE
THIS WL BE MAINLY AN UPSLOPE EVENT...PCPN SHUD STICK CLOSE TO THE
TERRAIN WITH LTL SNOW XPCTD WEST OF I-25. WL LWR SNOW ACCUMULATIONS
SLGTLY IN THE FNT RANGE AND IN ZN 35...BUT OTWS LV FCST AS IS.  IN
ALL...3-6 FOR SRN FTHILLS/DOUGLAS CNTY...ONE INCH FOR THE FNT RANGE
XCPT A FEW 2-3 INCH AMTS RIGHT AGAINST THE FTHILLS...AND 2-4 FOR THE
NRN FTHILLS.

PCPN WL END QUICKLY AFT MIDNIGHT.  FLOW ALF WL RPDLY INCRS...BCMLY
WLY TWD MRNG.  ATM WL QUICKLY DRY OUT...BCMG QUITE SUBSIDENT WELL
ALF.  IT LOOKS LIKE THE ATM WL STAY SUFFICIENTLY MIXED TO KEEP FOG
FM FORMING SO WL RMV IT FM FCST AS WELL AS THE MRNG SNOW SHWRS FM PD
2. SUNDAY WL BE MOSTLY SUNNY AND BREEZY NR THE FTHILLS AS WNDS ALF
INCRS AND PRES GRADS BCM TIGHTER IN THE AFTN.  TEMPS WL REBOUND...
BUT IT WL TAKE ANOTHER DAY TO MODIFY THE LWR ATM.  TEMPS WL BE ARND
40 IN THE FNT RANGE WITH SOME MID/UPR 30S ACRS THE PLAINS.  FOR THE
FIRST TIME IN A WHILE...NOT XPCTG ANY AFTN SNOW SHOWERS IN THE MTNS
SUN. 46

LONG TERM DISCUSSION: A STRONG W-NW FLOW PATTERN WILL DEVELOP FOR A
GOOD PART OF NEXT WEEK...WITH WINDS INCREASING OVER THE MOUNTAINS
BEGINNING SUN NITE AND MONDAY. X-SECTIONS INDICATE A POTENTIAL HIGH
WIND EVENT SHAPING UP FOR LATE SUN NITE/MON WITH 50KT OF WIND AT
700MB ALONG WITH PRETTY DECENT MTN TOP INVERSION AND SHEAR PROFILE
FOR AMPLIFIED MTN WAVE. SINCE POTENTIAL IS STILL LATE 3RD/4TH PRDS
WONT ISSUE ANY HILITES YET.  WILL AT LEAST BEEF UP THE WINDS IN
MOUNTAINS FOR AFTN PACKAGE. LOWER ELEVATIONS SHOULD WARM UP NICELY
ON MONDAY WITH READINGS BACK UP TO AROUND 50...FIRST TIME IN MORE
THAN 2 WEEKS AT DEN.

MODELS ARE GETTING A LITTLE CLOSER IN SHOWING NEXT TROF SPLITTING AS
IT MOVES INTO THE WESTERN U.S. WITH COLORADO LEFT UNDER THE NRN
BRANCH AND A WEAK WAVE BRUSHING THE STATE ON TUESDAY. A WEAK FRONT
WILL ALSO MOVE DOWN LATE MON NITE/EARLY TUE SO THERE IS STILL A
POTENTIAL FOR SOME SNOW SHOWERS DURING THE DAY TUE. ETA IS THE
DRIEST AND WITH THIS KIND OF SYSTEM IS PROBABLY MORE ACCURATE.
CURRENT ISOLD POPS WILL HOLD FINE. THIS TROF WILL BE WELL EAST OF
CWA ON WED WITH STRONG DOWNSLOPE FLOW REDEVELOPING. WILL REMOVE THE
POPS OVER LOWER ELEVATIONS ON WED. WINDY CONDITIONS WITH CHANCE OF
SNOW IN THE MOUNTAINS WILL REMAIN WITH DECENT OROGRAPHIC SNOWFALL.

FOR THE EXTENDED FCST PRD OF WED-SAT...A CONTINUED STRONG ZONAL FLOW
PATTERN REMAINS IN PLACE FOR COLORADO. THIS MEANS DRY AND MILD OVER
LOWER ELEVATIONS AND PERIODS OF STRONG WINDS AND PERIODIC SNOW FOR
THE MOUNTAINS. TEMPS WILL BE PRETTY NORMAL FOR THIS TIME OF YEAR
WITH READINGS IN THE 45-55 DEG RANGE OVER LOWER ELEVATIONS. ENTREKIN

.DEN...NONE.
Hazardous weather outlook, Mar 1, 10:00 AM MST, 5 hours before
COZ030>051-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MST SAT MAR 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE TO THREE INCHES OF SNOW IS EXPECTED ACROSS THE FRONT RANGE WITH
3 TO 5 INCHES IN THE FOOTHILLS THIS AFTERNOON AND TONIGHT.  IN THE
FRONT RANGE...MOST OF THE HIGHER THREE INCH TOTALS WILL BE WEST OF
INTERSTATE 25 WITH LESSER AMOUNTS IN EASTERN AREAS.

A WEAK SURFACE COLD FRONT WILL MOVE THROUGH THE PLAINS TODAY...
GENERATING UPSLOPE FLOW.  THIS ALONG WITH AN UNSTABLE AND MOIST
ATMOSPHERE WILL LEAD TO THE RAPID DEVELOPMENT OF SNOW SHOWERS ALONG
THE FOOTHILLS EARLY THIS AFTERNOON.  THE MAIN PERIOD OF ACCUMULATING
SNOW WILL BE FROM 3 PM TO 8 PM THIS AFTERNOON AND TONIGHT.  AFTER
MIDNIGHT...SKIES WILL RAPIDLY CLEAR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL INCREASE OVER THE MOUNTAINS AND FOOTHILLS SUNDAY
NIGHT AND CONTINUING ON MONDAY.  GUSTS UP TO 60 MPH CAN BE EXPECTED
IN THE ABOVE AREAS. THERE WILL BE PERIODIC WINDY AND SNOWY PERIODS
FOR THE MOUNTAINS FOR MUCH OF THE WEEK...WHILE LOWER ELEVATIONS
REMAIN DRY AND MILD. THE EXCEPTION WILL BE A SLIGHT CHANCE OF SNOW
OVER THE PLAINS DURING THE DAY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 1, 3:00 PM MST to March 2, 3:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Localized areas of heavy snow developed in the foothills of Jefferson County. Storm totals included: 12.5 inches, 4 miles east-northeast of Conifer, 11 inches, 7 miles southwest of Boulder and 10 inches near Gennesee. Snow totals elsewhere generally ranged from 3 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347551.